Bupivacaine-induced Nicolau Syndrome during Spinal Anesthesia: A Rare Presentation of Two Cases

Abhishek Kumar *

Teerthanker Mahaveer College of Pharmacy, Moradabad, Uttar Pradesh, India.

Shivani Varshney

Teerthanker Mahaveer College of Pharmacy, Moradabad, Uttar Pradesh, India.

Astha Lalwani Rastogi

Teerthanker Mahaveer Medical College and Research Center, Moradabad, Uttar Pradesh, India.

K. S. Dhillon

Teerthanker Mahaveer Medical College and Research Center, Moradabad, Uttar Pradesh, India.

Shubhra Aggarwal

Teerthanker Mahaveer Medical College and Research Center, Moradabad, Uttar Pradesh, India.

Yash Goel

Teerthanker Mahaveer Medical College and Research Center, Moradabad, Uttar Pradesh, India.

Prithpal Singh Matreja

Teerthanker Mahaveer Medical College and Research Center, Moradabad, Uttar Pradesh, India.

*Author to whom correspondence should be addressed.


Abstract

Purpose: We present an embolia cutis medicamentosa (Nicolau syndrome) case in a patient who received a BUPIVACANE injection with spinal anesthesia.

Summary: A pregnant woman who received a Bupivacaine injection in the OT developed a necrotic lesion at the Bupivacaine injection site on her lower back. Her chief complaints were oligohydramnios, deranged LFT, hypothyroidism, and Doppler changes. After 10 days of wound care involving topical therapy, certain medications, and frequent follow-up appointments, the patient’s wound was resolved.

Conclusion: Nicolau syndrome developed in the lower back side of a patient following a parenteral injection of BUPIVACANE. A proper injection technique is recommended to reduce the risk of this idiopathic adverse effect.

Keywords: Nicolau syndrome, livedoid dermatitis, bupivacaine injection, embolia cutis medicamentosa


How to Cite

Kumar , A., Varshney , S., Rastogi , A. L., Dhillon , K. S., Aggarwal , S., Goel , Y., & Matreja , P. S. (2023). Bupivacaine-induced Nicolau Syndrome during Spinal Anesthesia: A Rare Presentation of Two Cases. Asian Journal of Research in Dermatological Science, 6(1), 43–47. Retrieved from https://journalajrdes.com/index.php/AJRDES/article/view/84

Downloads

Download data is not yet available.

References

Tiwary AK, Aggarwal RK. Nicolau Syndrome: A rarely seen iatrogenic fatal cutaneous reaction following intramuscular diclofenac injection. Indian J Drugs Dermatol. 2016;2:99-101. DOI: 10.4103/2455-3972.196171.

El Anany G, Nagui N, Nada H, Sany I, Nada A, El Ghanam O. Diclofenac sodium-induced livedoid dermatitis (Nicolau syndrome) in an obese patient. J Egypt Womens Dermatol Soc. 2019;16:198-200. DOI: 10.4103/JEWD.JEWD_28_19.

Masthan SD, Salome, Madhav, Reddy KCK, Sridevi, Lakshmi, et.al. Nicolau syndrome. Indian J Dermatol Venereol Leprol. 2002;68(1):45-46.

Koklu E, Sarici SU, Altun D, Erdeve O. Nicolau syndrome induced by intramuscular vitamin K in a premature newborn. Eur J Pediatr. 2009;168: 1541–2. DOI 10.1007/s00431-009- 0964-6.

Mojarrad P, Mollazadeh H, Barikbin B, Oghazian MB. Nicolau syndrome: A review of case studies, Pharm Sci. 2022;28(1): 27-38. DOI:10.34172/PS.2021.32.

Ozlu E, Baykan A, Ertas R, Ulas Y, Ozyurt K, Avcı A. et.al. Case Report: Nicolau syndrome due to etofenamate injection, F1000Research. 2017;6:867. DOI: 10.12688/f1000research.11705.1

Kim KK, Chae DS. Nicolau syndrome: A literature review. World J Dermatol 2015; 4(2):103-7.

DOI: 10.5314/wjd. v4.i2.103.

Kılıç İ, Kaya F, Özdemir AT, Demirel T, Çelik İ. Nicolau syndrome due to diclofenac sodium (Voltaren®) injection: A case report. Journal of Medical Case Reports 2014;8:404. DOI:10.1186/1752-1947-8-404

Murdock JL, Duco MR, Sharma SC, Reeves DJ. Embolia Cutis Medicamentosa (Nicolau Syndrome) Secondary to Intramuscular Fulvestrant Injection: A Case Report. J Pharm Pract 2022; 35(6):1034-8. DOI: 10.1177/08971900211012263.

Luton K, Garcia C, Poletti E, Koester. Nicolau Syndrome: three cases and Review. Int J Dermatol 2006;45(11): 1326–8.

Kim DH, Ahn HH, Kye YC, Choi JE. Nicolau syndrome involving the whole ipsilateral limb induced by intramuscular administration of gentamycin. Indian J Dermatol Venereol Leprol 2014;80:96. DOI 10.4103/0378-6323.125516.

Sasmal PK, Sahoo A, Singh PK, Vikram Vs. Nicolau Syndrome: An Unforeseen Yet Evadable Consequence of Intramuscular Injection. Surgery J (N Y) 2021;7(2): e62–5. DOI: https://doi.org/10.1055/s-0041-1728652.

Lardelli PF, Jermini LMM, Milani GP, Peeters GGAM, Ramelli GP, Zgraggen L, et.al. Nicolau syndrome caused by non-steroidal anti-inflammatory drugs: Systematic literature review. Int J Clin Pract. 2020;74(10)e13567.

DOI: 10.1111/IJCP.13567.

Senel E. Nicolau Syndrome as an unavoidable complication. J Family Community Med. 2012;19(1):52-3.

DOI:10.4103/2230-8229.94017.

Mallory BS, Krafchik BR. What syndrome is this? Pediatric Dermatology. 1995; 12(2):187-90. Available:https://doi.org/10.1111/j.1525-1470.1995.tb00151.x